Pharmacy/medication for pain
I am 69 years old, and sometimes I get pain in elbows, knees, back. I am reluctant to take pain medicine after reading all the warnings. is there any medicine that is safer than any other. I don't have stomach ulcers, but warnings always state could cause stomach bleeding.
There are many different types of painkillers on the market, some of which are available over the counter, whilst others only on prescription. These painkillers, or 'analgesics', vary in their mechanisms of action, the type of pain they target, their side effects, drug interactions and contra-indications. It would follow then, that the safest and most effective analgesic for you, Anthony, can only be determined after a thorough assessment of your presenting complaint, your concurrent medical history and medications. Without this information, it may be difficult to provide you with a definitive response. However, I will run through some common analgesics for you and provide as much information for you as I can.
Firstly, Anthony, has your condition been investigated by a physician? If not, then this would be the first step. Once you have a diagnosis, you'll be in a better position to understand the nature of the disease and how best to target the pain. How long have you been suffering from the pain? Did you have a fall? Or could you be straining yourself in performing a new activity etc? From what you describe, your pain may be related to arthritis. There are varying types of arthritis. Osteoarthritis is generally considered aged-related and usually affects weight-bearing joints (hips, knees) through wear and tear over the years. In Australia, the preferred treatment is regular paracetamol (aka 'acetaminophen' in America, eg, Tylenol). Despite its proven efficacy in osteoarthritis, acetaminophen isn't as popular in the US. This is most likely a reflection of a warning released by the FDA in relation to liver toxicity. Note, however, that this should not be a concern if taken within the recommended dosage (generally not exceeding a total of 4g/d) and in patients with healthy liver function. Acetaminophen has advantages in that it is safe on the stomach and kidneys (compared to NSAIDs), and there is no risk of dependence, tolerance or withdrawal (which are common problems associated with opioids). If acetaminophen does not adequately relieve the symptoms, other analgesics may need to be added (see below) to the treatment regime, or the drug replaced entirely.
Although Acetaminophen is preferred in osteoarthritis, it is not recommended in Rheumatoid Arthritis (RA) on account of its negligible 'anti-inflammatory' properties. RA can be a far more complex condition. It can affect many joints, and is often progressive in nature. Symptoms can be mild or extremely severe and debilitating. It may even affect other organs of the body. Baseline treatment usually includes a Non-Steroidal Anti-Inflammatory Drug (NSAID), such as ibuprofen (very popular in America). NSAIDs do tend to irritate the stomach and in some cases may cause ulceration and bleeding. It is for this reason that such drugs be avoided in patients with a history of gastro-intestinal bleeding, ulcers, gastritis, varices, cancer etc. This risk is compounded if the patient is taking other medications which also irritate the stomach. To minimise this risk, it is recommended that patients take NSAIDs with food, and to not exceed the recommended dose. Note, that ibuprofen is known to be least irritating on the stomach. These drugs should also be used cautiously in renal impairment, and may necessitate a dose reduction. The concomitant use of certain other medications such as diuretics and ACEI (blood pressure tablets) can also precipitate renal impairment. NSAIDs can also worsen hypertension and heart failure through their ability to retain fluid. They should also be used cautiously in patients with respiratory diseases, such as asthma.
Opioid analgesics (eg, codeine, tramadol, morphine, hyrocodone etc) can be used adjunctively for moderate to severe pain. The major issues associated with these include drowsiness, constipation, nausea, vomiting, tolerance, dependence, withdrawals (after regular use), and can cause respiratory depression in overdose. Tramadol is believed to cause less constipation and dependence. I believe the brand in USA is Ultram. These agents are prescription only, although codeine may be available in small strengths combined with other analgesics over-the-counter. These agents need to be used cautiously when taking other medications that can compound the side effects. Alcohol, for example, can increase the sedative effects. And should be used cautiously in patients whose pre-existing conditions may be compromised.
Certain anti-epileptics can be used as pain killers for neuropathic (or 'nerve' pain). These have their own side effect profile, drug interactions and precautions. These are only available on prescription. But from the symptoms you describe, I am less inclined to think that your problem is nerve-related. There are also other high-end drugs used to modulate or suppress the immune system in the treatment of rheumatoid arthritis (such as Humira), but these are usually only considered after other agents have failed. Steroids injected directly into joints can help, but these are also considered after other measures have failed.
Anthony, I do not wish to scare you off with all these issues and side effects. Remember there is never a magic pill. Everything will have side effects or contra-indications. It is simply a question of finding the best one for you. This is why seeing a doctor or a pharmacist (with a list of your medications and past history) is important. This is what they get paid to do. You shouldn't have to work this out on your own. My recommendation would be to consider regular paracetamol (acetaminophen) provided that you do not suffer from any pre-existing liver conditions. Alternatively, you could consider regular ibuprofen (200mg) 1-2 capsules up to 3 times a day (if your kidney function, blood pressure, heart and respiratory function are ok). It is best taken with food to minimise stomach upset. You can always discuss your concurrent medical history/medications with your pharmacist to see whether ibuprofen is safe for you. Alternatively, I'd be happy to help in a follow-up answer.
If you would rather not take an oral medication, you could consider an analgesic rub or hot/cold packs. But these may not be terribly convenient if your pain is widespread. You may also wish to consider Epsom salt baths. If your pain is a result of straining at work, then work practices need to be reviewed.
Anthony, I apologise for the lengthy response. I do hope this helps some.